South Carolina, 2014

Hail and Damaging Winds in South Carolina, June 9, 2014

June 9, 2014 · NWS CHS · 3 events in 1 county or zone

Thunderstorms developed during evening hours as a weak mid level disturbance passed over a moderately unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed during evening hours as a weak mid level disturbance passed over a moderately unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 9, 7:40 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 7:40 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT MON JUN 9 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL PREVAIL THROUGH TUESDAY. A TROUGH OF LOW
PRESSURE WILL THEN DEVELOP OVER THE SOUTHEAST STATES AND PERSIST
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE SEA BREEZE IS POISED TO INTERSECT THE ONGOING CONVECTION OVER
ORANGEBURG COUNTY WITHIN THE NEXT HOUR. THIS MAY RESULT IN A
BRIEF INCREASE IN COVERAGE/INTENSITY THROUGH 11 PM...MAINLY ACROSS
NORTHERN DORCHESTER AND MORE LIKELY NORTHERN BERKELEY COUNTY.
ADJUSTED POPS SLIGHTLY TO REFLECT THIS THINKING. DECENT
INSTABILITY WAS STILL NOTED ON THE 10/00Z KCHS RAOB SO AN ISOLATED
SEVERE TSTM IS STILL A POSSIBILITY...MAINLY OVER THE CHARLESTON
TRI-COUNTY AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...A DEEP UPPER TROUGH OVER THE LOWER MISSISSIPPI VALLEY AT
THE START OF THE DAY WILL STEADILY LIFT NORTHEAST INTO THE OHIO
VALLEY DURING THE EVENING AND NIGHTTIME HOURS. THIS SHIFT WILL
ALLOW A DOWNSTREAM RIDGE TO BRIEFLY BUILD BACK INTO THE SOUTHEAST
STATES...WITH ACCOMPANYING NEGATIVE VORTICITY ADVECTION SLIPPING
INTO MUCH OF GEORGIA AND SOUTH CAROLINA. CONVECTIVE COVERAGE
DURING THE AFTERNOON HOURS COULD THUS BE LIMITED...AS THE BEST
FORCING ALOFT IS CONFINED WEST AND NORTH OF THE FORECAST
AREA. THE SEABREEZE WILL THEN BECOME THE ONLY NOTABLE FOCUS FOR
DEVELOPMENT. HAVE THUS ADVERTISED THE LOWEST RAIN CHANCES OF THE
PERIOD FOR TUESDAY...CAPPING SHOWER/THUNDERSTORM POTENTIAL IN THE
SLIGHT CHANCE RANGE ALONG AND INLAND OF THE SEABREEZE DURING THE
AFTERNOON/EARLY EVENING HOURS. RISING HEIGHTS ALOFT AND CONTINUED
WEST TO SOUTHWEST FLOW WILL SUPPORT ANOTHER HOT AND HUMID
DAY...WITH HIGH TEMPERATURES IN THE MID 90S AWAY FROM THE COAST
AND HEAT INDICES PEAKING AT 100 TO 101 DEGREES ACROSS FAR INLAND
LOCATIONS.

WEDNESDAY...THE TRANSIENT DOWNSTREAM RIDGE WILL QUICKLY DAMPEN
AND SHIFT FARTHER INTO THE ATLANTIC...WHILE THE AXIS OF THE UPPER
TROUGH EXPANDS ACROSS THE EASTERN UNITED STATES. THE SURFACE
PATTERN WILL GRADUALLY TRANSITION INTO A WEAK TROUGH
INLAND...WHILE SHORTWAVE ENERGY ON THE LEADING EDGE OF THE UPPER
LEVEL SYSTEM ALLOWS AN INCREASE IN DEEP LAYER MOISTURE AND REDUCES
ANY LINGERING SUBSIDENCE. WILL CONTINUE TO INDICATE FAIRLY HIGH
CONFIDENCE IN SHOWER/THUNDERSTORM COVERAGE...ESPECIALLY DURING THE
FAVORED AFTERNOON TIME FRAME YET POSSIBLY PERSISTING INTO THE
EVENING/OVERNIGHT HOURS DUE TO THE UPPER LEVEL SUPPORT. HIGH
TEMPERATURES WILL PEAK A DEGREE OR TWO LOWER THAN EARLIER IN THE
WEEK DUE TO CLOUD COVER AND DECREASING HEIGHTS ALOFT.

THURSDAY...THE AXIS OF THE UPPER TROUGH WILL CONTINUE TO SHIFT
TOWARD THE COASTLINE...WITH EMBEDDED SHORTWAVE ENERGY SUPPORTING
THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ACROSS THE
CAROLINAS. THESE FEATURES WILL ENHANCE TYPICAL SEABREEZE
CONVECTION AND ONCE AGAIN SUPPORT SCATTERED THUNDERSTORMS ACROSS
THE FORECAST AREA DURING THE FAVORED AFTERNOON/EARLY EVENING TIME
FRAME.

AS IS TYPICALLY THE CASE IN SUMMER-TYPE CONVECTION...MODERATE
INSTABILITY WITHIN WARM AND HUMID CONDITIONS DURING THE AFTERNOON
EACH DAY COULD SUPPORT AN ISOLATED STRONG TO SEVERE
THUNDERSTORM...ESPECIALLY WHERE BOUNDARY INTERACTIONS OCCUR. AT
THIS POINT...DETERMINING SPECIFIC TIMING AND LOCATIONS OF ANY
ORGANIZED CONVECTION IS DIFFICULT AND WILL LIKELY NEED TO BE
HANDLED ON A SHORT TERM BASIS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A SOMEWHAT TYPICAL SUMMERTIME PATTERN WILL OCCUR...ALTHOUGH
DAYTIME CONVECTION COULD BE SLIGHTLY ENHANCED THROUGH THE WEEKEND
DUE TO A WEAK LINGERING UPPER TROUGH. TEMPS WILL BE SLIGHTLY
MODERATED BY THE LACK OF APPRECIABLE UPPER HEIGHT RISES...KEEPING
HIGHS AROUND 90 EACH DAY. DUE TO THE WEAK TROUGH EXPECTED TO
LINGER OVER THE AREA THROUGH SUNDAY...HAVE KEPT A SLIGHT CHANCE
POP IN FOR OVERNIGHT HOURS WITH 20 TO 40 POP DURING THE DAYTIME.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR. SLIGHT CHANCE FOR TSTM IMPACTS AT KCHS 00-03Z...BUT
CONFIDENCE IS LOW.

EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS EACH AFTERNOON/EARLY EVENING DUE TO SHOWERS/TSTMS.

&&

.MARINE...
TONIGHT...THE LOCAL WATERS WILL BE SANDWICHED BETWEEN THE BERMUDA
HIGH TO THE EAST AND A LOW PRESSURE SYSTEM ENTERING THE MID
MISSISSIPPI VALLEY. THIS WILL PROMOTE A GENERAL SOUTHWEST FLOW
ACROSS THE WATERS. OVERALL THE GRADIENT WILL NOT BE ALL THAT TIGHT
SO WIND SPEEDS ARE EXPECTED TO REMAIN LESS THAN 15 KT. SEAS WILL BE
2 FT WITHIN 20 NM AND 2-3 FT BEYOND.

TUESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN THE
DOMINANT FEATURE OVER THE MARINE ZONES THROUGH MUCH OF THE
PERIOD...WHILE AN INLAND TROUGH GRADUALLY EDGES CLOSER TO SHORE.
SOUTH TO SOUTHWEST FLOW WILL PREVAIL...WITH MODEST AFTERNOON SEA
BREEZE CIRCULATIONS DEVELOPING ALONG THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST
Hazardous weather outlook, Jun 9, 7:55 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
855 PM EDT MON JUN 9 2014

SCZ044-045-052-110100-
DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
855 PM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...AN ISOLATED SEVERE THUNDERSTORM COULD
AFFECT DORCHESTER AND BERKELEY COUNTIES THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-
043-047>051-110100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
855 PM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 7:50 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EDT MON JUN 9 2014

SCZ045-100115-
INLAND BERKELEY-
850 PM EDT MON JUN 9 2014

...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...

AT 850 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE FROM ELLOREE TO ORANGEBURG TO
JUST NORTH OF DENMARK...MOVING EAST AT 20 MPH. THE STORMS WILL
AFFECT THE EASTERN PORTIONS OF LAKE MARION THROUGH 10 PM. FISHERMAN
AND RECREATIONAL BOATERS ON THE LAKE ARE URGED TO SEEK SAFE HARBOR.
REMEMBER...LIGHTNING CAN STRIKE MANY MILES FROM THE PARENT
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT EASTERN LAKE MARION. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF
BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3339 8014 3339 8023 3342 8023 3345 8022
      3345 8021 3345 8016
TIME...MOT...LOC 0048Z 263DEG 17KT 3335 8120 3353 8059
Special weather statement, Jun 9, 8:59 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
959 PM EDT MON JUN 9 2014

SCZ044-100230-
DORCHESTER-
959 PM EDT MON JUN 9 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY
THROUGH 1030 PM EDT...

AT 956 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
DUNCAN CHAPEL TO 12 MILES NORTHWEST OF MOUNT ZION...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DUNCAN CHAPEL...ROSINVILLE...MOUNT ZION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3333 8049 3330 8049 3328 8048 3327 8045
      3326 8043 3326 8040 3320 8046 3324 8069
      3324 8068 3333 8051 3333 8050
TIME...MOT...LOC 0159Z 285DEG 17KT 3343 8051 3330 8075

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 9, 9:22 PM EST to 9:23 PM EST
Where
Dorchester County, 3.5 mi N of Rosinville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.300, -80.530

The South Carolina Highway Patrol reported a tree down along Interstate 26 eastbound near mile marker 170.

Hail, Dorchester

When
June 9, 9:46 PM EST to 9:47 PM EST
Where
Dorchester County, 0.58 mi E of Byrd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.170, -80.510

A trained spotter relayed a report of 1.5 inch hail.

Thunderstorm Wind, Dorchester

When
June 9, 10:09 PM EST to 10:10 PM EST
Where
Dorchester County, 2.15 mi NNW of Dorchester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.160, -80.390

The Dorchester County 911 Call Center reported a tree down on East Main Street in Dorchester South Carolina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530441, 530432, 530442.